Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 67, NWS JSJ

August 17, 2006

NWS JSJ issued this flash flood warning at Aug 17, 2006, 4:31 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 4:31 PM CDT (21:31 UTC)
Expired
Aug 18, 2006, 10:30 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 172131
FFWSJU
PRC127-172330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
531 PM AST THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     SAN JUAN

* UNTIL 730 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER...
  RIO PIEDRAS

* AT 526 PM AST...DOPPLER WEATHER RADAR INDICATED THAT NEW SHOWERS 
AND ISOLATED THUNDERSTORMS WERE POISED TO MOVE WEST ACROSS THE SAN 
JUAN METRO AREA. ALSO...A RIVER LEVEL SENSOR ALONG THE RIO PIEDRAS 
AT SENORIAL INDICATED THAT AFTER THE WATER LEVELS HAD FALLEN TO 
ABOUT TWO AND ONE-HALF FEET BELOW FLOOD STAGE...A RECENT WATER SURGE 
HAS SENT THE RIVER OUT OF ITS BANKS AGAIN. ANY ADDITIONAL RAINFALL 
WILL FURTHER AGGRAVATE ONGOING FLOODING AND RESULT IN NEW FLASH 
FLOODING.

REMEMBER FOR YOUR SAFETY...YOU SHOULD NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1833 6607 1833 6604 1841 6605 1841 6609

$$

BCS/ASL
1 follow-up statement
000 
WGCA72 TJSJ 172329
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
729 PM AST THU AUG 17 2006

PRC127-172339-
SAN JUAN-
729 PM AST THU AUG 17 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM AST FOR THE
FOLLOWING MUNICIPALITY...

IN PUERTO RICO
     SAN JUAN

AT 724 PM...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THE WARNING AREA EARLIER THIS 
EVENING HAD ENDED. IN ADDITION...THE U.S.G.S. RIVER GAUGES ALONG THE 
RIO PIEDRAS INDICATED THAT THE WATER LEVELS WERE BELOW FLOOD STAGE 
AND CONTINUED TO FALL. NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR 
FLOODING IS EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WAS 
ALLOWED TO EXPIRE.

LAT...LON 1833 6607 1833 6604 1841 6605 1841 6609

$$

BCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
320 PM AST THU AUG 17 2006

.DISCUSSION...MID TO UPPER LEVEL DIFFLUENCE AND WEAK POSITIVE
VORTICITY ADVECTION ASSOCIATED WITH THE RETROGRADING TUTT LOW
NORTHEAST OF PUERTO RICO...COMBINED WITH SUFFICIENT LOW LEVEL
MOISTURE TODAY TO LEAD TO THE DEVELOPMENT OF ENHANCED DIURNAL
SHOWER ACTIVITY ACROSS MUCH OF PUERTO RICO AND THE U.S. VIRGIN
ISLANDS. EXPECT THIS SHOWER ACTIVITY TO RAPIDLY DIMINISH AFTER
SUNSET AND FOR PARTLY CLOUDY SKIES TO REMAIN OVERNIGHT. THE
EXCEPTION WILL BE ACROSS EASTERN SECTIONS OF PUERTO RICO AND THE
VI WHERE ISOLATED TO SCATTERED SHOWER ACTIVITY IS EXPECTED TO
CONTINUE OVERNIGHT.

EXPECT SLIGHTLY LESS NUMEROUS SHOWER ACTIVITY ACROSS THE REGION ON
FRIDAY...AS MODELS AND SATELLITE IMAGERY CONTINUE TO SHOW DRIER
AND MORE STABLE AIR MOVING OVER THE REGION. AN INCREASE IN LOW
LEVEL MOISTURE LATE SATURDAY INTO SUNDAY WILL LIKELY LEAD TO
INCREASED SHOWER ACTIVITY AGAIN LATE IN THE WEEKEND. MODELS ARE
NOW INDICATING THE NEXT SIGNIFICANT TROPICAL WAVE...CURRENTLY
MOVING OFF THE WEST COAST OF AFRICA...NOT REACHING THE AREA TILL
THURSDAY OR FRIDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  88 /  30  20  10  20
STT  78  86  78  86 /  40  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:44 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.